Heavy Snow, Alexander
- When
- November 16, 5:00 PM CST to November 17, 3:00 AM CST
- Where
- Alexander forecast zone
- Reported by
- CoCoRaHS
- Coordinates
- 37.192, -89.338 (the zone’s center; the record gives no point)
An early season snowfall blanketed southern Illinois. The heaviest snowfall amounts were in counties along the Ohio River, where anywhere from three to five inches fell.
Every event with a place to put it; 19 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS PAH wrote it up.
An early season snowfall blanketed southern Illinois. The heaviest snowfall amounts were in counties along the Ohio River, where anywhere from three to five inches fell. These higher amounts also fell in the hilly terrain of Johnson County. Across the remainder of southern Illinois, snowfall ranged from one to three inches. A weak low pressure system developed over the northern Gulf of Mexico, then moved northeast into Alabama. This system threw moisture northward into unseasonably cold air over the Lower Ohio Valley, resulting in widespread snow. Specific snowfall amounts included 5 inches at Tunnel Hill (Johnson County), 4 inches at Eddyville (Pope County), 4 inches at Mound City (Pulaski County), 3 inches at Metropolis (Massac County), 3 inches at Harrisburg (Saline County), 3 inches at Rosiclare (Hardin County), 2 inches at Marion (Williamson County), 2 inches at Mount Erie (Wayne County), one inch near Murphysboro (Jackson County), and one inch near Mount Vernon (Jefferson County). The snow fell at temperatures right near freezing on relatively warm pavement. The highest accumulations were on grassy areas. Roads were slush-covered and slippery during and immediately after the period of heaviest snow.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Paducah, KY wrote its last area forecast discussion before the first event at Nov 16, 4:11 PM CST, 49 minutes earlier.
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PADUCAH KY
411 PM CST Sun Nov 16 2014
.SHORT TERM...(Tonight through Tuesday night)
Issued at 134 PM CST SUN NOV 16 2014
Confidence in increasing that there will be a fairly significant
snow event along the Ohio River and back into extreme southeast
Missouri. 12z GFS, in particular has honed in on a precip max
along that axis for several runs now, and thermal profiles suggest
that axis will likely correspond to where the initial snow/mix line
will set up early this evening. Expecting very close to .40 inches
liquid QPF, so will increase snow projections into the 3-5 inch
range. Have already upgraded to warning headlines along the Ohio
River for tonight. See no need for further adjustments at this
time. Still looking for all snow northwest of the warning area,
but QPF will likely not be quite as high. Will need to monitor
though, because have already heard of at least one report of 3.5
inches out to our west in the SGF CWA. Will stick with the
advisory in our nw half for the time being. Still lots of
uncertainties concerning precip type and the timing of the
transition from rain/sleet over to snow, most likely around
or after the midnight time frame far southeast locations. Believe
there will still be enough moisture left after the transition
over to snow later tonight for an inch or so to accumulate before
the precip comes to an end around dawn Monday. Thus, will
continue with the Winter Weather Advisory for the rest of the CWA
surrounding the warning area.
Next big story lies with the bitterly cold Arctic air that will
follow early in the week. Blustery winds gusting over 20 mph on
Monday may cause some blowing or drifting of any snow that is on
the ground and hold daytime temps nearly steady in the 20s. Will
then challenge record low temps Monday night as reading fall down
into the 10 to 15 degree range. Wind chill values could be near
zero by the time many awake and head out on Tuesday.
.LONG TERM...(Wednesday through Sunday)
Issued at 320 PM CST SUN NOV 16 2014
Surface high pressure over the southeast U.S. will keep our region
dry Tuesday night into Wednesday, and a return of south to southwest
winds will help temperatures moderate a little from the very cold
temperatures early in the work week. Models continue to show a weak
dry cold front moving across the middle Mississippi and lower Ohio
valleys Wednesday into Wednesday night. This will bring another
shot of colder air, with highs Thursday and Friday again dropping
back a couple to several degrees.
For Thursday night and beyond, models continue to be all over the
place. GFS brings in a shot of precip late Thursday into Thursday
night, then another shot Saturday and through the weekend. ECMWF
bring precip into the area late Friday and continues through the
weekend. GEM keeps us dry through 12z Saturday, but does match up
well to the GFS at that time. Went ahead and kept some small PoPs
in across much of the PAH forecast area Thursday night for some
light snow. By Saturday, when models seems to be lining up, went
with slight chance pops for Saturday for most of the PAH fa, with
increasing chances Saturday night into Sunday. Fortunately, it
looks like temperatures will be warm enough that it will just be
rain through the weekend. High by Sunday will only be a few degrees
below normal.
&&
.AVIATION...
Issued at 320 PM CST SUN NOV 16 2014
Conditions will continue to deteriorate into tonight as developing
drizzle/light rain switches over to snow at all TAF sites. Low
VFR/MVFR conditions will drop into the IFR range for much of the
overnight with light to moderate snowfall. Snow will taper off late
tonight, with conditions improving to VFR around daybreak. Light
and variable winds will become northwest at 5 to 10 kts overnight,
then increase to 10 to 20 kts with high gusts around 13z.
&&
.PAH WATCHES/WARNINGS/ADVISORIES...
IL...WINTER STORM WARNING until 6 AM CST Monday FOR ILZ087-089>094.
WINTER WEATHER ADVISORY until 6 AM CST Monday FOR ILZ075>078-
080>086-088.
MO...WINTER STORM WARNING until 6 AM CST Monday FOR MOZ110>112-114.
WINTER WEATHER ADVISORY until 6 AM CST Monday FOR MOZ076-086-087-
100-107>109.
IN...WINTER STORM WARNING until 6 AM CST Monday FOR INZ085>088.
WINTER WEATHER ADVISORY until 6 AM CST Monday FOR INZ081-082.
KY...WINTER STORM WARNING until 6 AM CST Monday FOR KYZ003>005-007-
010-014-015-018-019.
WINTER WEATHER ADVISORY until 6 AM CST Monday FOR KYZ001-002-006-
008-009-011>013-016-017-020>022.
&&
SHORT TERM...GM
LONG TERM...RST
AVIATION...RSTHAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE PADUCAH KY 316 PM CST SUN NOV 16 2014 ILZ075>078-080>094-INZ081-082-085>088-KYZ001>022-MOZ076-086-087- 100-107>112-114-172130- JEFFERSON-WAYNE IL-EDWARDS-WABASH-PERRY IL-FRANKLIN-HAMILTON- WHITE-JACKSON-WILLIAMSON-SALINE-GALLATIN-UNION IL-JOHNSON-POPE- HARDIN-ALEXANDER-PULASKI-MASSAC-GIBSON-PIKE-POSEY-VANDERBURGH- WARRICK-SPENCER-FULTON-HICKMAN-CARLISLE-BALLARD-MCCRACKEN-GRAVES- LIVINGSTON-MARSHALL-CALLOWAY-CRITTENDEN-LYON-TRIGG-CALDWELL- UNION KY-WEBSTER-HOPKINS-CHRISTIAN-HENDERSON-DAVIESS-MCLEAN- MUHLENBERG-TODD-PERRY MO-BOLLINGER-CAPE GIRARDEAU-WAYNE MO-CARTER- RIPLEY-BUTLER-STODDARD-SCOTT-MISSISSIPPI-NEW MADRID- 316 PM CST SUN NOV 16 2014 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHERN ILLINOIS...SOUTHWEST INDIANA...WESTERN KENTUCKY AND SOUTHEAST MISSOURI. .DAY ONE...TONIGHT WINTER STORM WARNINGS ARE IN EFFECT TONIGHT FOR EXTREME SOUTHEAST MISSOURI AND LOCATIONS ALONG THE OHIO RIVER. WINTER WEATHER ADVISORIES HAVE BEEN POSTED FOR THE REMAINDER OF THE QUAD STATE REGION. PLEASE REFER TO OUR WINTER WEATHER PRODUCTS FOR MORE INFORMATION REGARDING THIS WINTER WEATHER SITUATION. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY WIND CHILLS NEAR ZERO WILL BE POSSIBLE LATE MONDAY NIGHT. .SPOTTER INFORMATION STATEMENT... PLEASE REPORT IN ROAD CONDITIONS AND WINTRY PRECIPITATION ACCUMULATIONS TONIGHT.
The national radar mosaic for the moment the first event began.
12 winter weather, 7 heavy snow. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Illinois in 2014Every state in 2014This day in weather historyWarnings in Illinois, November 2014
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 546965, 546966, 546968, 546969, 546970, 546971, 546972, 546973, 546974, 546975, 546976, 546977, 546978, 546979, 546980, 546981, 546982, 546983, 546984.